[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.142.219. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 3, 1984

Abuse of Inhalation Anesthetics

JAMA. 1984;251(5):604. doi:10.1001/jama.1984.03340290024012
Abstract

To the Editor.—  In the article on drug abuse in anesthesia by Ward et al,1 no cases of inhalation abuse were cited. In my nationwide survey on sudden death in teenagers associated with sniffing abuse of volatile hydrocarbons,2 four adult male deaths were discovered in which the self-administered inhalants were abused in hospital operating rooms. Three of the operating room personnel were physicians and the other was an operating room technician. The ages of the physicians were 30, 38, and 52 years. Two of the deaths were attributed to halothane abuse and the other two to cyclopropane. Cardiac arrhythmia associated with light plane anesthesia is the most likely cause of these sudden deaths. Spencer et al3 have described three additional fatal cases of inhalation abuse of halothane in operating room technicians.Although volatile anesthetic agents are not the drugs most commonly abused by hospital personnel who have

×